Schizophrenia.com

Do I get off of Risperdal? Opinions needed

#1

I have tried a good amount of different antipsychotics over the years, especially the atypicals and 2 other typical ones, Navane and an emergency injection of Haldol during my hospital stay. Out of all of the antipsychotics I have tried, except for maybe Haldol (once given) , Risperdal is the only antipsychotic that near normalizes me. I actually can go shopping for short periods of time, I am not very paranoid, and my anxiety is not super high anymore. I can think pretty clearly and my moods are in check. Mentally, Risperdal is a very good drug for me - physically it gives me some problems. Higher blood sugar levels, but not super high levels, mild gynecomastia - looks like I just bench pressed, larger chest area, retrograde ejaculation, higher triglycerides, but not super high, lower libido. Can I live with these side effects?
I mean I am functioning at near normal levels, do I switch over to another antipsychotic? and take a chance on blowing my sanity out the window? I have been weighing things out lately, my sanity or take a chance on another antipsychotic and who knows what ill get. Can I live with these Risperdal side effects? for the sake of my sanity?
Opinions on this issue are greatly needed - my overall health is on the line

0 Likes

#2

That is a very hard question to answer. Does your pdoc and the doc looking after your physical health talk at all?

You need your liver and physical health, but you also need your functionality to maintain your physical health. They go hand in hand, not separate.

Is there any way you can try something new very slowly and if you are not feeling on stable ground, you can go back to what you know? You know what is working for you now, you have the recipe for what gets you through your day. If you add a new ingredient and you don’t like the mix, can you go back to the recipe that you know?

I got crossed over to Geodon / tapered off my Seroquel and I lost it for a few days. But I was under the care of a good doc who I trusted and I let my family know what was going on before the switch so when I did start to loose it, they knew it was the Geodon. It got corrected and put back to normal and I only had a few days of instability.

I think what helped me was I had the safety net and the medic team in place before I attempted the jump.

I really hope that balance comes to you soon and you can enjoy your mental and physical health simultaneously.

I’m rooting for you.

3 Likes

#3

It’s such a crapshoot. I feel like we are in the same boat with our son, just trying to figure it out. But I believe he is going to receive the Invega Sustenna depot injection.

I don’t really have any good advice, but maybe you could look at it this way – if you don’t try you will never know. It could be the perfect med. And if not, you could always switch back. Not an easy thing to do I know, it is such an important decision.

I really hope through your own gut feeling, doctor’s input, and help from this board you will decide on the perfect med for you :pray:

3 Likes

#4

Thanks a lot to both of you - Happy Mother’s Day @lovemyson, giving Invega a try sounds like a sound decision, good luck with it. @SurprisedJ my high liver enzymes were the cause of the Depakote ER, not the Risperdal, I am completely off of the Depakote, its been about 10 or so days now.
I think I might give it a try - switching AP’s but I am very nervous about it, My psychiatrist is excellent, the best one I have ever seen, and my physical doctor, the internist is on top of things as well. Maybe I will go for it, I can always go back, I shall listen to her input on my situation - I dont make any kind of medication changes now, not until the Lamictal dose goes up to 200 mg, I am on 75 mg now. It is a difficult decision, I have some time to think about it. Thanks again to both of you

3 Likes

#5

Sorry about that. I knew something was in change for you. I’m glad you have some time to weigh the options and get more info. How are you feeling being off the Depakote ER?

1 Like

#6

My moods are pretty even, so far so good. Maybe the Lamictal is doing its job, thanks J

0 Likes

#7

Wave… Risperdal was a game changer for me too. I have similar problems with triglycerides and hdl although my blood sugar has been ok. I was able to lower my dose to about 3mg a day with my docs help. I really wasn’t doing as good of a job on my diet though… I was eating at a lot of fast food places and restaurants, eating deli meat, lot of bread and fried foods. I have gotten a lot stricter with what I eat by eating a lot of fruit and veggies every single day. I also try to eat out a lot less. I lost 20lbs so far and I am hoping my next bloodwork will show some improvements. My bro takes Zyprexa and his bloodwork is perfect but he is super strict with his diet (and doesn’t have as much fun IMHO)… He pretty much refuses to eat anything that even tastes sweet.

You might be able to give your liver some help by easing up on meat consumption… I think meat is awfully hard on our liver and kidneys and most high protein diets are bad news in the long run. I think I read somewhere that it might have something to do with the way the body metabolizes molecules that contain nitrogen… Protein isn’t a clean burning fuel.

Losing weight, Just cutting calories in general and not drinking any alcohol or eating sugar will help lower the triglycerides too. If you start feeling better physically you may find you can function on a lower dose of risperdal.

My diet used to really suck… I decided I am not going to change the risperdal until I have made a total effort at losing weight and eating healthier. I eat spinach quite a bit, berries, bananas, broccoli etc. more as a habit now.

1 Like

#8

Just a thought - I think respiradone comes I’m a depot form. Maybe you might get less side effects from that. Maybe less peaks and troughs.

1 Like

#9

Hey @keepsimple - I have been on a healthier diet for a number of days now, I am going to continue, although I ate some junk food the last couple of days - I am going to get back on track with healthier eating.
Yes Risperdal has been a game changer for me - I can function at a pretty good level now.
I have a lot of thinking to do, about if I want to switch AP’s - Don’t honestly know if I want to yet - we shall see, and thanks for the advice, i really appreciate it

1 Like

#10

I am not fond of getting depot shots - but thanks for the advice @morkboy_wonder

0 Likes